question-icon

How to prepone periods?

default
Posted on Tue, 22 Jul 2014
Question: hello. my period has been spotting for a 1 week and it hasnt really flowed. however im going for a holiday on thursday..so i started taking norcolat however... my period has just started yesterday, as in there was a bit more flow.. so should I continue ith norcolut or leave it. Iwould prefer to not have my period while on holiday. please help.
doctor
Answered by Dr. Madhuri N Bagde (19 minutes later)
Brief Answer:
Detailed answer below.

Detailed Answer:
Hello and welcome,

I am Dr Madhuri a consultant gynecologist and will be helping you.

I am not sure when you started taking norcolut and for how long you will be on the holiday.

In any case, if the period has started, it is best to stop norcolut and let the period flow. Then on wednesday you may begin pills with estrogen and progesterone both to help stop the period. These are present in oral contraceptive pills like femilon, nordette, Alesse etc. You may take the pill twice daily 12 hours apart on the first day and then one pill daily. It is difficult to predict how the period will behave now once that it has started, but after beginning the pills it mostly stops in a day or two and remains suspended till pills are started daily for atleast 21 days [ this is the usual number of pills given in a month for contraception. If you want to stop them earlier then periods usually come within the next seven days after stopping the pills].

So you may try this regimen. Please remember that nausea and vomiting are some common side effects of these pills and they are not to be used in women with history of heart disease, high blood pressure, history of blood clots etc. So it is better to get evaluated by a doctor before beginning the pills.

Anothe issue is the spotting. Common causes are low levels of certain hormones in the pre menstrual period, stress, cervical polyps and cervical inflammations and non cancerous uterine tumors called fibroids. If this is the first episode of such spotting, then maybe most likely it is due to hormonal issues and stress of the holidays and periods overlapping. So it will correct with the use of pills. If it recurs then get a gynec examination.

So as of now, you may take the pills and then see how the period behaves. In most cases it stops in a day or two after starting the pills.

Do not worry and let me know if there are any further queries.

Hope this satisfies your query.
Thanks for using HCM.     
Feel free to ask any more questions that you may have.
Dr Madhuri Bagde
Consultant Obstetrician and Gynecologist

Above answer was peer-reviewed by : Dr. Prasad
doctor
default
Follow up: Dr. Madhuri N Bagde (27 minutes later)
hello doctor. thanks so much for the reply. Well my period started I suppose yesterday 30june N im going away on the 3rd of July thursday. I started taking norcolat on 30th XXXXXXX yesterday and have already taken 3 pills but a light flow came today and is still flowing. not heavy but light enough for me to need a tampon.

im not too sure bout the estrogen and progesterone pill. But as of now I should stop taking norcolat...if I cant stop the period in the next two days. its ok. but if I can that would be great. thanks a lot.
doctor
Answered by Dr. Madhuri N Bagde (7 minutes later)
Brief Answer:
welcome back.

Detailed Answer:
Hello and welcome back,

If the period is already flowing enough to need a tampon, then it is best to stop the norcolut. It will atleast allow the period to flow and then get over.

I still recommend to take the estrogen and progesterone pill from day 3 or 4 of the period that is on 2nd or 3rd. So that it will help stop the flow and not trouble you during the holidays. Those are prescription only medicines which your gynecologist will know.

Hope this helped.
I am here for any further queries.
Dr Madhuri.

Above answer was peer-reviewed by : Dr. Prasad
doctor
default
Follow up: Dr. Madhuri N Bagde (10 minutes later)
ah okies. thanks so much again. what kind of estrogen and progesterone med should I take? how often and do I start today or tomorrow cause im leaving this thursday 3rd July.
doctor
Answered by Dr. Madhuri N Bagde (10 minutes later)
Brief Answer:
Welcome once more.

Detailed Answer:
Hi,

I have already mentioned name of a few pills containing levonorgestrel 0.1 mg and ethinyl estradiol 0.02mg. Common ones are Alesse, Altavera, Amethyst, Aviane, Enpresse, Lessina, Levlen, Levora, Lutera, Lybrel, Nordette, Orsythia, Portia, Sronyx, Tri-Levlen, Triphasil-21, Triphasil-28, Trivora-28. You can discuss with your gynecologist about it.

In my patients I suggest them to take one tablet on morning of 2nd july and then another one at night. You can take one tablet daily till you want the period to be suspended for maximum 21 days. Do not stop and start the tablets repeatedly as it will cause irregular periods. Also these are birth control pills and will also prevent pregnancy in this cycle if taken regularly for the complete month. Period usually comes in the next 7 days after stopping the pills provided the pills have been taken for atleast 15 days. I recommend to take for 21 days as that is the usual duration and will not affect the menstrual cycle.

Take them with meals as they may cause nausea. Also a tablet of ondensetrone once daily on day 1 of the pills helps prevent nausea.

Hope this helped.

Happy journey and feel free for any more queires.
Dr Madhuri
Above answer was peer-reviewed by : Dr. Prasad
doctor
default
Follow up: Dr. Madhuri N Bagde (3 hours later)
Hi again Dr XXXXXXX thanks for ur replies. Ive just checked the tampon and the blood is little to minimal. -_- so should I just go back on to norcolut?
doctor
Answered by Dr. Madhuri N Bagde (3 hours later)
Brief Answer:
May take either of the drugs.

Detailed Answer:
Hello and welcome back,

If the bleeding is minimal you may take norcolut 5 mg twice or thrice a day or switch to the combined pill as it may help better in controlling the bleeding. I would not recommend stopping the drug now as if the bleeding is minimal it may take a day or two for the complete period to come and so it may coincide with your holiday.

In any case, with minimal bleeding it becomes difficult to predict the outcome with either drug. The combined pill may work better as compared to norcolut alone because bleeding is occuring despite the norcolut intake even now. As of now, you may try any of them.

I understand your problem. Hope the drugs work.

Dr Madhuri
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Madhuri N Bagde

OBGYN

Practicing since :2001

Answered : 1390 Questions

premium_optimized

The User accepted the expert's answer

Share on
How to prepone periods?

Brief Answer: Detailed answer below. Detailed Answer: Hello and welcome, I am Dr Madhuri a consultant gynecologist and will be helping you. I am not sure when you started taking norcolut and for how long you will be on the holiday. In any case, if the period has started, it is best to stop norcolut and let the period flow. Then on wednesday you may begin pills with estrogen and progesterone both to help stop the period. These are present in oral contraceptive pills like femilon, nordette, Alesse etc. You may take the pill twice daily 12 hours apart on the first day and then one pill daily. It is difficult to predict how the period will behave now once that it has started, but after beginning the pills it mostly stops in a day or two and remains suspended till pills are started daily for atleast 21 days [ this is the usual number of pills given in a month for contraception. If you want to stop them earlier then periods usually come within the next seven days after stopping the pills]. So you may try this regimen. Please remember that nausea and vomiting are some common side effects of these pills and they are not to be used in women with history of heart disease, high blood pressure, history of blood clots etc. So it is better to get evaluated by a doctor before beginning the pills. Anothe issue is the spotting. Common causes are low levels of certain hormones in the pre menstrual period, stress, cervical polyps and cervical inflammations and non cancerous uterine tumors called fibroids. If this is the first episode of such spotting, then maybe most likely it is due to hormonal issues and stress of the holidays and periods overlapping. So it will correct with the use of pills. If it recurs then get a gynec examination. So as of now, you may take the pills and then see how the period behaves. In most cases it stops in a day or two after starting the pills. Do not worry and let me know if there are any further queries. Hope this satisfies your query. Thanks for using HCM. Feel free to ask any more questions that you may have. Dr Madhuri Bagde Consultant Obstetrician and Gynecologist